zig
0

Notifications

  • You're all caught up!

Medications That Can Cause Tinnitus

by
author image Melanie Clatfelter
Melanie Clatfelter began writing in 2010 for various websites. She earned her Associate of Arts from Florida State University in 1996, concentrating in biological sciences. After working for five years in early childhood education, Clatfelter earned her diploma in practical nursing from Central Carolina Community College in 2009 and is now a licensed practical nurse in North Carolina.
Medications That Can Cause Tinnitus
Tinnitus is a near-constant ringing in the ears. Photo Credit Brand X Pictures/Stockbyte/Getty Images

Overview

Tinnitus is a ringing or pulsating sound that can be heard when there is no outside source for the sound--the ringing comes from inside the ear. The American Tinnitus Association estimates that over 50 million Americans experience this condition, and approximately 12 million have severe enough tinnitus to see their physician. Exposure to loud noises is the leading cause of tinnitus, but some medications--both over-the-counter and prescription--can also cause the condition.

Antibiotics

Antibiotics are prescription medications used to treat bacterial infections. Tinnitus is a known side effect of chloramphenicol, erythromycin, tetracycline, vancomycin and bleomycin. Tinnitus can result from long-term or high-dose antibiotic treatment.

Aspirin

Aspirin, when taken in large doses, may lead to tinnitus. CNN Health reports that overdoses, or patients taking more per day than is recommended for their age, can lead to tinnitus and eventual hearing loss. After aspirin therapy is discontinued, tinnitus symptoms usually disappear.

NSAIDs

Ibuprofen, found in products like Motrin, Advil, Aleve and other non-steroidal anti-inflammatory medications, or NSAIDs, is used to relieve pain and reduce fever. Its toxic effect is similar to aspirin in that higher doses are more likely to cause tinnitus, and as soon as therapy is discontinued, hearing typically returns to normal.

Antidepressants

Barry Keate, a tinnitus researcher and advocate, notes that while antidepressant drugs such as Prozac, Zoloft and Paxil do not cause tinnitus, they are known to exacerbate tinnitus symptoms and can increase the perceived volume of ringing. It is important to discuss any tinnitus symptoms with a physician when seeking counseling for depression, as there are alternative medications which may be prescribed.

Diuretics

Diuretics, often called water pills, are medications that help the body eliminate excess fluids. Patients with high blood pressure or kidney disease may be treated with diuretics like bumetanide, ethacrynic acid or furosemide. Barry Keate reports that tinnitus usually results only from high-dose diuretic IV therapy.

Malaria Medications

Anti-malarial medications are given as preventatives and as treatments of malaria. DeafAccess.org reports that side effects are more pronounced when actually treating the illness, as higher doses of medications such as quinine and chloroquinine are required. Once the drugs are discontinued, however, tinnitus typically reverses.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.